• Entry
  • Reader's guide
  • Entries A-Z
  • Subject index

Substance-Induced Withdrawal Delirium

Sometimes referred to as the "DTs," "the shakes," or "the horrors," substance-induced withdrawal delirium, or delirium tremens (DTs), are an acute episodic delirium that can prove fatal without proper medical management. DTs can occur during withdrawal from tranquilizers, such as barbiturates and benzodi-azepines, but more commonly occur during alcohol withdrawal induced by a period of abstinence following excessive and habitual alcohol use. DTs are the most severe of the alcohol withdrawal syndromes. The most common symptoms of DTs are confusion, dis-orientation, and agitation. However, symptoms can also include tremors, anxiety and restlessness, irritability, emotional liability, depression, fatigue, clouded thinking, hyperreflexia (overexaggeration of reflexes), heart palpitations and tachycardia (excessively rapid heartbeat), high blood pressure, diaphoresis (excessive perspiration), nausea and vomiting, insomnia, paranoia, visual hallucinations (often ...

    • Loading...
    locked icon

    Sign in to access this content

    Get a 30 day FREE TRIAL

    • Watch videos from a variety of sources bringing classroom topics to life
    • Read modern, diverse business cases
    • Explore hundreds of books and reference titles